Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Mycobacterium avium complex, bad cough, extreme chest pain, COPD, asthma, on antibiotics

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 338 Questions
Thank you. A diseaes specialist has determined that I have Microbacterium Avion Complex. No hiv/253657?iL=true" >aids or HIV. He gave me three types of anti biotics to take for the next 12 months; however, lately my caugh has gotten much worse. So worse that when I caugh, I can feel my mid back pops (which hurts) I see stars in my eyes, and my chest hurts really bad. Very strong pain in my chest.So strong that it is begenning to hurt much more as time passes, I see this doctor on the 20th but I need to know now, Is there anything I could ask him to prescribe to me for the pain in my chest? I also have COPD and Asthma. Thank you, XXXXXXX XXXXXXX
Posted Wed, 25 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumanth.P 57 minutes later

Thanks for posting your query.

The antibiotics you have been prescribed need to be taken for long period as said by your specialist.

Your history suggests that you have three respiratory complaints COPD (chronic obstructive pulmonary disease) , Asthma and presently you have also contracted with Micobacterium Avium complex.

First important step to be done is to completely quit smoking if you are a smoker since it is the prime aggravating factor.

Second thing is that your symptoms need to subside slowly but you complain of increase in cough so it is of concern.

You might need further evaluation or change of medications.
Evaluation in the form of repeat chest X-ray and sputum sample examination and few others.

So consult your specialist since more severe cough would suggest aggravation of the condition.

Also take special care by not exposing more to cold weather and not to drink cold beverages.

Hope I have answered your query.I will be available for follow up.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Mycobacterium avium complex, bad cough, extreme chest pain, COPD, asthma, on antibiotics 1 hour later
But my question was Dr., Is there any medicines that I might be able to asked for to the Disease Dr about decreasing the pain in my chest when I cough. You see, When I do cough, my chest hurts ( not my heart area) and at the same time it feels like strong muscle contraction to the side of the lungs takes over as it vibrates from both sides my lung areas through and under my arm pits for a few seconds maybe close to about 20 seconds then it slowly comes back to normal. One can visibly see the contractions. My chest feels sore and it's getting worse. Yes I am a smoker and I will be seeing a psychiatrist to help me with medicines to help me quit the smoking. I feel that the nicotine has a very strong hold on me. I've tried the Chantex and I've tried the wellbutrin with no luck. But that will be between he and I. I just need to know if there's any medication that would help me with relief to the pain in my chest when I cough. Thank you so much for your input Dr.. I appreciate it so very much,
Answered by Dr. Sumanth.P 5 hours later

Nice to see you again.

For the pain you experience you can take any regular analgesics but it gives only temporary relief till you completely quit smoking.

I suggest you to consult your specialist and get evaluated again to know the cause for progression of symptoms and later go for analgesics, as prescription can be given only after physical examination. Also, your self medication would cause temporary pain relief and obscure the disease progression.

As you pain is not constant and related only when coughing, it may not even respond to Analgesic. The chest pain you are having could be due to irritation of Pleura, the covering of lungs. That is due to your disease. So to relieve that pain, infection in the lungs has to come down with proper treatment.

So I suggest you to consult your specialist again as early as possible and get the necessary investigations like Chest X-ray and initiate proper treatment.

I think, your current treatment needs to be revised as your symptoms are aggravated in spite of being on treatment. Your disease requires regular follow up with your treating doctor.

Quit smoking promptly since it is a prime aggravating factor.

Hope I have answered your query.

Wishing you speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor